Back to Ask the Diabetes Team Ask the Diabetes Team

From United States:

My daughter, 17, overdosed herself on insulin and other pills two weeks ago. She was put on Prozac after several days and took them for about nine days. While she was on this medication, she was either manic or extremely depressed. She wouldn't eat and couldn't sleep. Her blood sugars were frequently in the 30s to 70s mg/dl [1.7 to 4.3 mmol/L] while on this medication, even though her insulin dose was drastically reduced. Her pediatrician pulled her off the medication. A week and a half later, she is not having any hypoglycemic reactions, but is still not eating much and seems depressed. We are hoping a therapist can help her with this. She is scared of taking medications for fear of addictions, even though she has been told this would not happen with this type of medication. Is this possible with Prozac? I am not sure how to proceed with antidepressants and I am currently watching and doing her regimen with her. This, in turn, causes her to resent me. Do you have any ideas or suggestions?


I would recommend that your daughter see both a psychiatrist (versus her pediatrician) who specializes in prescribing antidepressants, and a therapist. The psychiatrist could closely monitor your daughter for medication side effects and to monitor whether the medication is helping. I would also recommend that your daughter work with a therapist (for example, a psychologist or clinical social worker) that is comfortable working with teenagers with depression. The psychiatrist and the therapist should work together to treat your daughter's depression. If someone with diabetes is depressed, their diabetes management can feel very overwhelming. So, I would encourage you to continue to help your daughter with her diabetes regimen.

Your daughter's lack of appetite could be due to her depressed mood. Her insulin regimen may need to be changed if she continues to have the low blood sugars you described, then, when her appetite returns you may be able to gradually increase her insulin dose. You will want to talk to her diabetes health care team about this. You also asked about Prozac and if it is addictive, even though the doctors have told you that it is not addictive. I think this is an issue to explore with your daughter's psychiatrist and therapist. Your daughter may be scared of taking any pill since her overdose, or maybe she has some other concerns that she has not told you about. Therefore, I would recommend that she see both a psychiatrist and a therapist. Depression can be treatable with proper medical and psychological care.


Additional comments from Dr. David Schwartz:

Certainly your issues and her issues need to be addressed by a mental health specialist, ideally a person who has experience in the depression that might accompany a chronic disease like diabetes. If that person has experience in diabetic children with depression, so much the better!

The issues surrounding Prozac are beyond my expertise. But, I do not believe that it is addictive in the usual sense, if at all. Of course insulin is not addictive. In the person with type 1 diabetes, insulin is required and life-giving/saving. In the person with type 2 diabetes, sometimes extra insulin is required. With attention to diet, exercise, and typically weight loss, insulin may be reduced or discontinued.

Your daughter may be resentful now that you are "taking over," but she needs to wake up and smell the coffee: that's what a parent does when a child is unable to care for themselves. Taking prescribed medications inappropriately demonstrates inability to care for herself right now. She needs to earn back the privilege of taking her own medications. You are doing just right from my perspective. Work with your diabetes and mental health teams to help her transition her way back to a mutual trust.


Original posting 14 Feb 2005
Posted to Mental Health


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.